Hail, Taylor
- When
- May 27, 1:19 PM CST to 1:22 PM CST
- Where
- Taylor County, 3.58 mi NW of Tye
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.480, -99.920
Severe thunderstorms erupted across portions of West Central Texas as an upper level disturbance interacted with an unstable airmass. These storms caused wind damage and some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe thunderstorms erupted across portions of West Central Texas as an upper level disturbance interacted with an unstable airmass. These storms caused wind damage and some large hail. It appears damaging straight line winds from a bow echo thunderstorm resulted in extensive damage across the town of Mason.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 27, 11:13 AM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 1213 PM CDT Wed May 27 2020 .AVIATION... /18Z TAFS/ VFR conditions are expected for the remainder of the TAF period. However, thunderstorms are possible across some of the terminals this afternoon and evening. Expect strong, erratic wind gusts in the vicinity of any thunderstorms that affect the thunderstorms. Visibility may also be reduced if the terminal is impacted directly. && .PREV DISCUSSION... /issued 617 AM CDT Wed May 27 2020/ AVIATION... /12Z TAFS/ Expect mainly VFR For the next 24 hours. Isolated to scattered thunderstorms will develop this afternoon and evening and going with VCTS at all sites. A few storms may be severe. 21 PREV DISCUSSION... /issued 426 AM CDT Wed May 27 2020/ SHORT TERM... (Today and Tonight) An upper level low over the Arklatex will be the main weather maker this afternoon and evening. A strong upper level disturbance will move southeast on the backside of the low across West Central Texas. Expect scattered thunderstorms to develop across the eastern half of the area from mid afternoon through this evening. A few storms may be severe across the Heartland and Northwest Hill Country due to moderate instability and some vertical wind shear. The main hazards will be large hail, damaging winds, and isolated tornadoes. The storms will be mostly over after midnight. Highs today will be in the 80s to lower 90s. LONG TERM... (Thursday through next Tuesday) The upper low will move of to the east by the end of the week, with an upper level ridge building over the area this weekend into early next week. Still could see a few showers or thunderstorms over southern sections tomorrow, where a marginal risk for severe storms will exist. The severe potential will depend on the extent of convection this afternoon and evening, which may influence airmass recovery tomorrow. If the airmass can recover, then a few storms capable of large hail will be possible from the Concho Valley and Heartland, south to the Interstate 10 corridor during the afternoon and early evening hours. Otherwise, a dry forecast will prevail through the extended period. Temperatures will be close to seasonal normals through the weekend, then slightly above normal by early next week. && .PRELIMINARY POINT TEMPS/POPS... Abilene 60 87 61 85 / 20 5 0 0 San Angelo 62 89 61 88 / 20 20 10 0 Junction 62 88 61 86 / 20 20 20 5 Brownwood 60 86 60 86 / 30 10 5 0 Sweetwater 60 86 61 85 / 10 5 5 0 Ozona 63 90 62 87 / 10 20 20 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous Weather Outlook National Weather Service San Angelo TX 357 AM CDT Wed May 27 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-280900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 357 AM CDT Wed May 27 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening. Some storms may be severe south and east of a Cross Plains to San Angelo to Sonora line. The main hazards will be large hail, damaging winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
The Dyess AFB radar (KDYX), 63 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
The Coleman County Sheriff's office estimated a wind gust of 60 mph.
National Weather Service meteorologists surveyed damage through the town of Mason on May 28, 2020, from a thunderstorm that took place during the evening of May 27, 2020. Evidence was found of a narrow corridor of damaging straight-line winds which started just northwest of the town of Mason, and continued as the storm pushed southeast through the city for about 15-20 minutes. Speeds were estimated at 70 to 80 mph, with peak gusts of 85 to 90 mph. These winds snapped large limbs off of several trees and uprooted a few others. A few tin roofs on older homes and businesses were also partially pealed back. In addition, windows in the city jail were broken, which was likely due to the combination of severe winds and quarter-sized hail. Special thanks to the county judge for his assistance with this damage survey.
The San Saba County Sheriff's Office estimated a wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891890, 891891, 891894, 891898, 891895, 891901, 891902.